Vol. 14, No. 7, 2021

Download this article
Download this article For screen
For printing
Recent Issues

Volume 14
Issue 7, 1977–2326
Issue 6, 1671–1976
Issue 5, 1333–1669
Issue 4, 985–1332
Issue 3, 667–984
Issue 2, 323–666
Issue 1, 1–322

Volume 13, 8 issues

Volume 12, 8 issues

Volume 11, 8 issues

Volume 10, 8 issues

Volume 9, 8 issues

Volume 8, 8 issues

Volume 7, 8 issues

Volume 6, 8 issues

Volume 5, 5 issues

Volume 4, 5 issues

Volume 3, 4 issues

Volume 2, 3 issues

Volume 1, 3 issues

The Journal
About the Journal
Editorial Board
Editors’ Interests
Subscriptions
 
Submission Guidelines
Submission Form
Policies for Authors
Ethics Statement
 
ISSN: 1948-206X (e-only)
ISSN: 2157-5045 (print)
Author Index
To Appear
 
Other MSP Journals
Maximal rigid subalgebras of deformations and $L^{2}$-cohomology

Rolando de Santiago, Ben Hayes, Daniel J. Hoff and Thomas Sinclair

Vol. 14 (2021), No. 7, 2269–2306
Abstract

In the past two decades, Sorin Popa’s breakthrough deformation/rigidity theory has produced remarkable rigidity results for von Neumann algebras M which can be deformed inside a larger algebra M˜ M by an action α : Aut(M˜), while simultaneously containing subalgebras Q rigid with respect to that deformation, that is, such that αt id uniformly on the unit ball of Q as t 0. However, it has remained unclear how to exploit the interplay between distinct rigid subalgebras not in specified relative position.

We show that in fact, any diffuse subalgebra which is rigid with respect to a mixing s-malleable deformation is contained in a subalgebra which is uniquely maximal with respect to being rigid. In particular, the algebra generated by any family of rigid subalgebras that intersect diffusely must itself be rigid with respect to that deformation. The case where this family has two members was the motivation for this work, showing for example that if G is a countable group with β(2)1(G) > 0, then L(G) cannot be generated by two property-(T) subalgebras with diffuse intersection; however, the result is most striking when the family is infinite.

Keywords
deformation, rigidity, property (T), quasinormalizer
Mathematical Subject Classification 2010
Primary: 46L36, 46L10
Secondary: 37A55
Milestones
Received: 2 November 2019
Revised: 2 May 2020
Accepted: 15 June 2020
Published: 10 November 2021
Authors
Rolando de Santiago
Department of Mathematics
Purdue University
West Lafayette, IN
United States
Ben Hayes
Department of Mathematics
University of Virginia
Charlottesville, VA
United States
Daniel J. Hoff
Department of Mathematics
University of California Los Angeles
Los Angeles, CA
United States
Thomas Sinclair
Department of Mathematics
Purdue University
West Lafayette, IN
United States